OPEN IN READ APP
JOURNAL ARTICLE

High-flux hemodialysis and levocarnitine in the treatment of severe valproic Acid intoxication

V Temel, Müge Arikan, G Temel
Case Reports in Emergency Medicine 2013, 2013: 526469
23762657
Valproic acid (VPA) intoxication incidence is increasing, because of the use of VPA in psychiatric disorders. The most common finding of VPA intoxication is central nervous system depression which leads to coma and respiratory depression. Pancreatitis, hyperammonemia, metabolic, and bone marrow failure (thrombocytopenia and leukopenia) have also been described. Treatment is mainly supportive. We present the case of an 18-year-old female patient, who made an attempt to autolysis with VPA. Our patient's VPA plasma level was very high (924  μ g/mL), confirming that it was a severe intoxication. Our treatment including levocarnitine (50 mg/kg per day for 3 days), and high-flux hemodialysis was performed for four hours. The patient's hemodynamic status and mental function improved in conjunction with the acute reduction in VPA concentrations. Her subsequent hospital course was complicated by transient thrombocytopenia and levocarnitine induced hypophosphatemia. By day 6, the patient's laboratory values had completely normalized, and she was transferred to an inpatient psychiatric facility for continuing therapy.

Comments

You need to log in or sign up for an account to be able to comment.

No comments yet, be the first to post one!

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
23762657
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"